Briefly, what are the effects of Prozac on libido?

—Feast or famine?

Dear Feast or famine?

Prozac can affect each person's libido differently, ranging from significant and noticeable change to no change at all. However the general trend is that rather than sparking spontaneous sexual escapades, Prozac has been associated with a decreased libido, difficulty in reaching orgasm, and for some men, difficulty maintaining erections. Between feast and famine, the leaning would be toward famine. Selective serotonin reuptake inhibitors (SSRIs), the class of drugs to which Prozac belongs, often do cause sexual complications. But it doesn't have to be that way.

If taking Prozac, and concerend about sexual side effects, health care providers can modify dosage to lessen the libido-decreasing effects of Prozac. A provider may also be able to prescribe a medication to combat this unwanted side effect. Antidepressants like Wellbutrin or Remeron are not part of the SSRI family, are not known to cause sexual side effects, and could be an option — a prescribing health care provider will have the best information.

To discuss treatment of depression or anxiety, make an appointment with a mental health care specialist, or talk to a primary health care provider for a referral.

For more information and tips on coping with the side effects of antidepressants, check out the Mayo Clinic. In addition, the archived Go Ask Alice! Q&A's linked below may shed some light on other ways to deal with this phenomenon.

Many medications can have unwanted side effects. It's smart for consumers to learn about the range of possible side effects for a given medication, so that together with a provider they can make educated choices. Take care,


Submit a new response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
By submitting this form, you accept the Mollom privacy policy.

Vertical Tabs